Moving People Film Festival

Stories on Film selected by Four Curators from Two Continents

World Social Forum, Moi International Sports Centre, Block L Near Entrance 5

January 21, 2007

Durban International Film Festival

Curator: MONICA RORVIK

Dignity, respect, justice, compassion are swept aside when the profit motive is life’s central organizing principle, and when human development is crippled by poverty. The movement of peoples, the clash of cultures and economies and increasing commodification of human activity, represent massive challenges of today. These films articulate degradation and desperation, yet through intimate focus and abstract metaphor, their constructive struggles leverage understanding, mobilize renewal and redress, and seed hope of a different future.
Durban International Film Festival, Centre for Creative Arts, University of KwaZulu-Natal | More on DIFF

diff logo 211:00 BUSHMAN’S SECRET / 64 min / 2006 / Rehad Desai / South Africa
12:10 ANGOLA – SAUDADES FROM THE ONE WHO LOVES YOU / 65 min / 2005 / Richard Pakleppa / South Africa & Angola
13:20 WORKINGMAN’S DEATH / 122 min / 2006 / Michael Glawogger / Austria
15:50 CONVERSATIONS ON A SUNDAY AFTERNOON / 80 min / 2005 / Khalo Matabane / South Africa

Films in Detail

January 22, 2007

Zanzibar International Film Festival

Curator: MARTIN MHANDO

A core conundrum of our times regards the issue of citizenship. Humanity has developed so far as to question our sense of belonging, the right to exercise certain liberties within state defined borders, and whether this state of constant journeying is a privilege, right or indeed responsibility. The sometimes indescribable conditions and experiences that these complex realities unveil also herald new and mitigated records of memory and values through films here presented. | More on ZIFF

ZIFF logo11:00 STREETCAR FROM ZANZIBAR / 23 min / 2006 / Karen Yarosky / Canada
11:30 REAL SAHARAWI / 15 min / 2004 / Caroline Kamya / Uganda
11:45 HYENA SQUARE / 30 min / 2005 / Tanzania
12:15 KIDNAPPED CHILDHOOD / 30 min / 2005 / Uganda
12:45 LYARN NGARN / 85 min / 2007/ Australia & Tanzania
14:15 MAANGAMIZI / 111 min / 2000/ Tanzania & USA

Films in Detail

January 23, 2007

Magic Lantern Foundation, India

Curator: GARGI SEN

In this time when the global village is the much applauded market phenomena, people’s physical movement in relation to space and its ownership has grown to be the nucleolus of political realities. Migration, refugees, diaspora, exile, trafficking, slavery, captivity, invasion etc. &endash; each poses a myriad of questions and also exposes the current world order. We aim to explore these phenomena to its various roots, implications, overlaps, alterations and also the resistance to it. These films from Asia intimately engage with the myriad issues related to Moving People. | More on MLF

mlflame11:00 SERRUPPU (Footwear) / 74 mins / 2006 / Amudhan R. P. / India
12:15 SUICIDE JUMPERS / 20 mins/ 2006/ Migrant Forum Asia & Focus on the Global South
12:35 MY MIGRANT SOUL / 34 mins / 2004 / Yasmine Kabir / Bangladesh
13:10 WORDS ON WATER / 85 min / 2003 / Sanjay Kak / India
14:35 7 ISLANDS AND A METRO / 100 mins / 2006 / Madhusree Dutta / India
16:15 KOMOL GANDHAR / 133 mins / 1961 / Ritwik Ghatak / India

Films in Detail

January 24, 2007

Al- Kasaba International Film Festival, Palestine

Curator: KHALED ELAYYAN

Occupation practices to impose isolation and blockades against the Palestinian people, in the time where they demand to have their freedom. Palestine is surrounded by the checkpoints and the separation wall that divided the Palestinian cities.
Al Kasaba Theatre and Cinematheque in Palestine is exposing the new face of Palestine through presenting these films that express the Palestinian issues. Such films strengthen the cultural exchange between people. | More on AKIFF

Al Kasaba logo11:00 GOAL DREAMS / 85 min / 2005 / Maya Sabar and Jeffrey Saunders / Palestine
12:25 ARNA’S CHILDREN / 84 min / 2003 / Juliano Mer Khamis / Palestine
13:45 THE GATES ARE OPEN SOMETIMES / 42 min / 2006 / Liana Bader / Palestine
14:30 RAINBOW / 45 min / Abdelsalam Shehadeh / Palestine
15:25 THE FOURTH ROOM / 25 min / 2005 / Nahed Awwad Palestine
15:50 YASMINE’S SONG / 20 min / 2005 / Najwa Najjar Palestine
16:10 RACHEL AN AMERICAN CONSCIENCE / 80 min / 2005 / Yahya Barakat Palestine
17:20 A TALE OF A PALESTINIAN POETESS (Fadwa) / 56 min / 1999 / Liana Bader Palestine

All programmes subject to change

The Moving People Film Festival is a part of the arts project: Moving People: Africa-Asia Interface on Migration/Refugees/Exile/ Diaspora.

Partners for this initiative include @Culture, India (a network of Majlis, Magic Lantern Foundation, Point of View and independent artists) with Focus on Global South; Centre for Creative Arts, University of KwaZulu-Natal, Durban; GoDown Arts Centre & Kwani Trust, Nairobi and the Zanzibar International Film Festival – Festival of the Dhow Countries; Al- Kasaba International Film Festival, Palestine.

Comments are closed